Pennsylvania, 2013

Tornado and Damaging Wind in Pennsylvania, July 27, 2013

July 27, 2013 · NWS CTP · 2 events in 2 counties and zones

An isolated thunderstorm produced an EF1 tornado near Coudersport in Potter County. Another isolated storm produced wind damage in Perry County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An isolated thunderstorm produced an EF1 tornado near Coudersport in Potter County. Another isolated storm produced wind damage in Perry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 27, 3:09 PM EST, 36 minutes earlier.

Area forecast discussion, Jul 27, 3:09 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
409 PM EDT SAT JUL 27 2013

.SYNOPSIS...
A DEEP CLOSED LOW LOCATED OVER THE UPPER GREAT LAKES THIS AFTERNOON
WILL MOVE SLOWLY NORTHEAST INTO QUEBEC BY EARLY IN THE UPCOMING
WEEK. AN ASSOCIATED SURFACE LOW AND TRAILING COLD FRONT WILL MARCH
EAST FROM THE OHIO VALLEY TONIGHT...THEN TEMPORARILY STALL OUT
ACROSS CENTRAL PENNSYLVANIA ON SUNDAY. HIGH PRESSURE WILL RETURN TO
THE AREA BEHIND THE COLD FRONT...ACCOMPANIED BY ANOTHER SHOT OF COOL
CANADIAN AIR. THE COOL CONDITIONS WILL BE FOLLOWED BY A GRADUAL
MODERATION BACK TO NORMAL FOR LATE JULY AND EARLY AUGUST.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
THICK LAYERED CLOUD COVER WILL ENCOMPASS MOST OF THE CWA LATE TODAY
THROUGH TONIGHT. A PLUME OF ANOMALOUSLY MOIST AIR /WITH PWATS OF 1.5
TO 2 INCHES/ WILL COMBINE WITH INCREASING LARGE SCALE FORCING/LLVL
SHEAR AHEAD OF AN APPROACHING COLD FRONT TO BRING AN TREND OF
INCREASING SHOWERS AND SCATTERED/EMBEDDED TSRA TO THE REGION THROUGH
THE OVERNIGHT.

MADE SOME MINOR MODIFICATIONS TO POPS...WEATHER TYPE...AND QPF.
EXPECT THE COVERAGE OF THE SHOWERS AND EMBEDDED /GENERALLY
LOW-TOPPED/ TSRA TO GRADUALLY EXPAND EASTWARD ACROSS THE CWA THROUGH
LATE THIS AFTERNOON AS A WELL DEFINED AND NEARLY NORTH/SOUTH CHANNEL
OF MDT INSTABILITY /1200-1800 J KG-1/ DEVELOPS AT THE EASTERN EDGE
OF THE THICKENING CLOUD DECK.

THE CLOSED H5 LOW /CURRENTLY AROUND 556 DAM/ WILL BEGIN TO SLOWLY
FILL AS IT BEGINS TO LIFT NE TWD NRN LOWER MICH LATER TONIGHT INTO
SUNDAY.

THE PRIMARY SYNOPTIC FRONT IS PROGGED TO REMAIN WEST OF THE AREA
DURING THIS PERIOD...AND EXPECT NMRS SHOWERS AND SCT TSTMS TO FOCUS
ALONG LLVL MSTR FLUX/LLJ OR ATOP LEAD SHRTWV SHEAR-AXIS/AREA OF
ENHANCED DIV FLOW ALOFT.

CONCERNING SVR POTENTIAL - SIGNIF INSTABILITY WILL BE LIMITED ACROSS
A LARGE PART OF THE CWA. HOWEVER...30-40 KT OF VERTICAL SHEAR
OVERSPREADING A WEAKLY CAPPED AND VERY MOIST WARM SECTOR PRESENT
ACROSS THE SUSQ VALLEY /WITH MID AFTERNOON TEMPS IN THE UPPER 70S TO
LOWER 80S/ SUGGESTS THE POTENTIAL FOR A FEW LOOSELY ORGANIZED
MULTI-CELL CLUSTERS TO BECOME CAPABLE OF PRODUCING ISOLATED STRONG
TO LOCALLY DAMAGING WIND GUSTS. SPC CONTINUES TO COVER THE ENTIRE
CWA IN THE SEE TEXT/5% SVR PROBABILITY AREA. WILL MAINTAIN MENTION
OF THIS IN THE HWO. ONE OR TWO OF THESE CELLS COULD EVEN HAVE
TRANSIENT WEAK TO MDT MESOS AND SOME SMALL HAIL.

THE INTENSIFYING DEEP-LAYER SLY FLOW WILL LEAD TO AN AXIS OF HIGH
PWATS SURGING NWD UP THE LEE SIDE OF THE APPLCHNS. THE STG MSTR
ADVECTION COUPLED WITH STRENGTHENING DIV ALOFT IN THE RIGHT ENTRANCE
REGION OF UPPER JET MAX SHOULD PROMOTE MODERATE QPF TOTALS. A
CONSENSUS MODEL BLEND CONTINUES TO LEAD TO WIDESPREAD 0.50 TO 1.00
INCH AMOUNTS FOR THIS AFTERNOON THROUGH 12Z SUNDAY.

LOCALIZED TOTALS OVER 1 INCH ARE POSSIBLE...WITH THE TARGET AREA
APPEARING TO BE SOMEWHERE ACROSS THE SUSQ VALLEY WHERE THE AXIS OF
HIGHEST PWATS REMAIN THE LONGEST. UNLESS THERE IS SOME PROLONGED
TRAINING OF N-S TSTM BANDS...THE FLASH FLOODING THREAT REMAINS LOW
ATTM.

SHOWERS WILL CONTINUE OVERNIGHT AS THE MAIN FRONTAL BOUNDARY MOVES
INTO WRN PA. DRY SLOT WILL PUNCH INTO SW PA TOWARD SUNDAY MORNING.

LOW TEMPS TONIGHT WILL VARY FROM THE U50S ACROSS THE NW MTNS TO THE
MID AND UPPER 60S IN THE SUSQ VALLEY.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
12Z OPER MODELS AND ENSEMBLES INDICATE THAT THE CENTER OF A LARGE
MID-LEVEL CLOSED LOW WILL SHIFT TO THE NORTHEAST OF THE UPPER GREAT
LAKES REGION DURING THIS PERIOD. THE BEST MSTR AND INSTABILITY IS
PROGGED ALONG AND AHEAD OF THE EASTWARD CREEPING SFC COLD FRONT
/WHICH IS PROGGED TO BE OVER THE CENTRAL MTNS AND SUSQ VALLEY DURING
THE MIDDAY AND AFTERNOON HOURS SUNDAY.

BROAD SCALE UVVEL ASSOCIATED WITH A WELL-DEFINED UPR JET ENTRANCE
REGION /WITH THE CORE OF THE 100 KT 300 MB SSW-NNE JET LOCATED OVER
WRN NEW YORK AT 18Z SUNDAY/ WILL COMBINE WITH A MDTLY STG AND
COMPACT SPEED MAX HEADING NORTH UP THE MID ATLANTIC PIEDMONT AND TWD
THE SUSQ VALLEY...WILL BRING ANOTHER FEW ROUNDS OF SHOWERS AND SOME
EMBEDDED TSRA TO MAINLY THE ERN HALF OF THE CWA. ADDITIONAL 0.50
INCH AMTS AREA LIKELY ACROSS THE SUSQ VALLEY AND POINTS EAST DURING
THE DAY...WHILE A GRADIENT TO LIGHTER AMTS WILL OCCUR FURTHER WEST.
LOCALIZED 1 INCH AMTS POSSIBLE ACROSS OUR ERN ZONES WHERE A FEW
TRAINING TSRA OCCUR.

MAXES SUNDAY WILL BE A FEW TO SVRL DEG F COOLER THAN SATURDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...

SIGNIFICANT POST-FRONTAL DRYING WILL SPREAD WEST TO EAST ACRS THE
ERN SLOPES OF THE APPLCHNS INTO THE PIEDMONT SUN NGT INTO MON. 12Z
MODELS INDICATE FRONTAL WAVE DEVELOPMENT ALONG THE BOUNDARY IN THE
LEE OF THE APPLCHNS LATE SUNDAY...OVERNIGHT INTO MONDAY...WHICH
COULD LEAD TO SOME ORGANIZED THUNDERSTORMS AND ENHANCED RAINFALL.

THE UPPER LOW WILL MOVE THROUGH THE REGION ON MONDAY...AND MAY
BRING A FEW SHOWERS TO THE NW MTNS UNDER COOL POCKET ALOFT.
UNSEASONABLY COOL CONDITIONS ARE EXPECTED THRU THE PERIOD WITH
TEMPERATURES RUNNING 5 TO AS MUCH AS 10-12 DEGREES BELOW LATE JULY
CLIMO MAXES.

ALL MEDIUM RANGE MODEL AND ENSEMBLE DATA SHOW AN ACTIVE AND
BROADENING UPPER TROUGH OVER THE UPPER MIDWEST/GREAT LAKES/NORTHEAST
HEADING INTO THE FIRST WEEK OF AUGUST. THE LARGE UPPER LEVEL LOW
WILL BE MOVE NORTHEASTWARD BY MID WEEK. A ZONAL PATTER WILL FOLLOW
WITH DRIER AIR AND HIGH PRESSURE SHOULD PROVIDE FAIR/DRY WEATHER TUE-
WED WITH A PERIOD OF UNSETTLED WEATHER DURING THE SECOND HALF OF
NEXT WEEK. TEMPS SHOULD TREND CLOSER TO NORMAL...WITH NO
SIGNIFICANT HEAT/HUMIDITY ON THE HORIZON.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
THE APPROACHING COLD FRONT AND SURGE OF MOISTURE WILL PRODUCE
INCREASING SHOWERS AND THUNDERSTORMS FROM SW-NE OVER THE DURING THE
AFTN HOURS.

SHOWERS AND SCATTERED...EMBEDDED TSRA WILL BECOME MORE
NUMEROUS/FREQUENT LATE TODAY THROUGH TONIGHT...LEADING TO REDUCTIONS
INTO THE MVFR...THEN IFR TO LIFR LATER TONIGHT AND EARLY SUNDAY.

IT APPEARS THAT THE LAURELS AND SUSQ VALLEY WILL HAVE THE BEST
CHANCE OF THUNDERSTORM IMPACTS DURING THE AFTERNOON/EVENING HOURS.

THE WRN MTNS OF PENN WILL SEE THE MOST PERSISTENT LOW CIGS /AOB 1000
FT AGL/ THROUGH TONIGHT. CIGS SHOULD DROP INTO THE LIFR CATEGORY AT
KJST AND KBFD LATE TONIGHT THROUGH THE MID MORNING HOURS SUNDAY.

OUTLOOK...

SUN NIGHT... AREAS OF MVFR CIGS AND VSBYS...LINGERING SHOWERS EARLY
ACROSS THE EASTERN AIRFIELDS...KIPT...KMDT AND KLNS.

MON-TUE...NO SIG WX EXPECTED.

WED...ISOLD PM THUNDERSTORM IMPACTS JST/AOO.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LAMBERT/STEINBUGL
NEAR TERM...LAMBERT
SHORT TERM...LAMBERT/STEINBUGL
LONG TERM...CERU/STEINBUGL
AVIATION...LAMBERT
Hazardous weather outlook, Jul 27, 10:00 AM EST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1100 AM EDT SAT JUL 27 2013

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-281500-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
1100 AM EDT SAT JUL 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
CENTRAL PENNSYLVANIA AND CONTINUE THROUGH THE AFTERNOON. THE MAIN
AREA OF THUNDERSTORMS WILL BECOME FOCUSED ACROSS THE MIDDLE SUSQUEHANNA
VALLEY LATE THIS AFTERNOON AND THIS EVENING. SOME STORMS MAY
PRODUCE STRONG TO MARGINALLY SEVERE WIND GUSTS AND LOCALLY HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LAMBERT

In the hours before

Special weather statement, Jul 27, 3:40 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
440 PM EDT SAT JUL 27 2013

PAZ005-006-011-272130-
CAMERON PA-MCKEAN PA-POTTER PA-
440 PM EDT SAT JUL 27 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CAMERON...POTTER
AND SOUTHEASTERN MCKEAN COUNTIES...

AT 437 PM EDT...A STRONG THUNDERSTORM WAS NEAR SIZERVILLE...MOVING
NORTHEAST AT 25 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL
STREAMS AND CREEKS. THIS STORM WILL AFFECT KEATING SUMMIT...
ROULETTE...COUDERSPORT...OSWAYO AND GENESEE.

OTHER NOTABLE LOCATIONS IMPACTED WILL BE... SKI DENTON SKI AREA.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...STATE ROAD
449.

LAT...LON 4189 7769 4151 7812 4162 7832 4200 7798
      4200 7788

FORECASTER: LA CORTE

The radar

The State College radar (KCCX), 93 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Perry

When
July 27, 3:45 PM EST
Where
Perry County, 2.36 mi SE of New Bloomfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.395, -77.149

Thunderstorm winds estimated near 60 mph knocked down numerous trees and closed Route 34 south of New Bloomfield.

Tornado, Potter

When
July 27, 4:00 PM EST to 4:06 PM EST
Where
Potter County, 3.38 mi SSE of Inez to 2.99 mi SSW of Sweden Vly
Rating
EF1
Path length
2.94 mi
Path width
200 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
41.677, -77.990

A National Weather Service survey team, along with Potter County Emergency Management Officials, confirmed that an EF1 tornado touched down south of Coudersport during the late afternoon of July 27th. The EF1 tornado touched down just west of Big Moores Run Road in Homer Township and traveled to the northeast producing intermittent damage along a three mile path. The last observed damage was found along First Fork Road about one mile south of Ayers Hill. Damage was confined mainly to trees, however two homes sustained damage from the falling limbs and trees. The most significant tree damage occurred along Big Moores Run Road about 1 mile southeast of the intersection of Black Diamond Road and Big Moores Run Road. At this point, winds were estimated near 100 mph with numerous 12 diameter hardwood trees snapped and sheared-off. Elsewhere along the track, winds were estimated around 80 mph with lesser tree damage, confined mainly to toppled trees with shallower root balls. There were no injuries or fatalities.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyThe tornado archive for Pennsylvania, 2013Warnings in Pennsylvania, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458284, 456967.